August 4, 2011 in Features

Dr. Gott: Trial switch of meds didn’t stop sweating

Peter H. Gott, Universal
 

DEAR DR. GOTT: I am a 66-year-old female taking simvastatin, clonazepam, paroxetine, flaxseed capsules, fish oil and cranberry pills.

I have had excessive facial sweating for years. I saw a dermatologist about a year ago who suggested that perhaps the sweating was a side effect of the paroxetine. She suggested I switch to a different “family” of antidepressants without the sweating side effect. I tried mirtazapine for two months, but the sweating continued and the drug made me a real witch to live with. I could not handle it and switched back to the paroxetine.

Mentally I feel great, but my face continues to literally drip whenever I get warm. I don’t know what else to try. I cannot enjoy being outside in the summer, and often my face drips while inside our home or in a store. Do you have any suggestions?

DEAR READER: Paroxetine, a selective serotonin reuptake inhibitor (SSRI) antidepressant, can certainly cause abnormal sweating, so I believe your dermatologist made a good call in recommending a trial switch. Unfortunately, it didn’t work.

Did you ever go back to her? Was further testing ever done? Were possible causes and treatment options discussed? If not, then return to the dermatologist to continue the search. A single appointment that resulted in one possible cause is not enough. You didn’t improve, so now it is up to you and the physician to work together to determine what is going on.

Perhaps you are suffering from hyperhidrosis, a condition that causes some of the body’s sweat glands to frequently or chronically produce too much sweat. It typically affects the palms of the hands, soles of the feet and underarms. It can also affect the head and face, and, sometimes, large areas of the body.

Focal hyperhidrosis, which affects the palms, soles and underarms when awake, normally isn’t caused by an underlying condition. It usually begins before age 20. It often runs in families and may have a genetic component.

Generalized hyperhidrosis can affect large areas of the body. It can result from menopausal hot flashes, lymphoma, medication, leukemia, heart attack, an infectious disease or an overactive thyroid.

Treatment depends on the type, severity and cause. These can include prescription antiperspirants, medication, Botox and surgery. Only you and your physician can determine what course of action to take.


Thoughts and opinions on this story? Click here to comment >>

Get stories like this in a free daily email